Bisoprolol and Hawthorne

I'm going to ask my GP about this next week, but thought I'd ask if anybody here is on bisoprolol and hawthorne. I'm lucky in that I've been taking bisoprolol for 4 years without noticing any side effects. I'm so glad I'd not found this place before the cardiologist put me on it when I went to A&E as I would have been really worried based on the problems reported on here.

Out of all the herbal supplements I've researched, Hawthorne seems to come out with the most positive reviews for heart 'treatment'. However, I'm not clear how it reacts with bisoprolol as they both seem to (maybe) do the same thing and that might not be a good thing as my BP is normally below 120/80 and my pulse is in the low 50s. I'm all for taking Hawthorne if there are benefits, but not if it's just going to amplify what the bisoprolol is already doing.

My reason for looking at supplements is because I still get occasional ectopic beats and would like to be a bit more pro-active in lengthening the intervals between AF episodes.

12 Replies

oldestnewest
  • Please discuss ANY supplements with your medical team or pharmacist BEFORE taking them. We are not medically trained and could not comment on the wisdom or otherwise of any herbal remedies.

  • Bob, I spent the majority of the post explaining I was going to talk to my GP and would not take it before knowing it was okay. I was just putting out a feeler to see if anybody was currently taking the 2 together. I'm sorry, but your reply did not tell me anything I don't already know.

  • I take co enzyme and magnesium and vit e and omega every day. I'm not on heart meds but b p med. in sure it's helped my AF

  • Hi!  That's a good question.  If you find any info on the combination of Hawthorne and Bisprolol, or any info re how Hawthorne is supposed to work, I would be glad to hear it.  

  • I'm going to ask a GP tomorrow as well as 2 pharmacists to obtain a balanced view.

  • Hi I took the 2 together for almost a year.  I stopped taking hawthorne for two weeks and during that time had my second AF episode.  I hv since been taken off bisophosol by my ep and given pill in pocket instead.  I am still on hawthorne.  My cardiologist said it was ok to take it 

  • Well so much for that! Neither of the pharmacists (Boots and Lloyds) had even heard of hawthorn and were therefore unable to advise. My doctor had heard of it but as it was herbal remedy was unable to comment. He said the person I bought it from should be able to advise. It was that person that said check with your GP if you are on medication supplied by them. He didn't seem to think it would be harmful but didn't have a clue how it worked. The research I've done makes me believe it's okay and so I'll try the dose that is recommended and keep a close eye on my resting heart rate and BP.

  • Taken from what I believe to be a reliable source:

    Hawthorn is an extremely safe herb. As copious experience through the past and many modern clinicall studies have also shown it may be taken without fear by the young or old and may be used at the same time as any pharmaceutical medications with no concern as to adverse reactions or cross-overs.

  • Does drugs.com list it to do a clash check?

  • Herbal supplements don't appear on here. However, further research has revealed that taking hawthorn may POSSIBLY lower you BP. To that end taking it with a beta blocker such as bisoprolol could potentially further lower you BP and so I would say this would need to be closely monitored.

  • Hi Alan, I have dim recollection of researching Hawthorn over a year ago. All I can recall is that it is effective for some, it comes in a fairly wide range of strengths and is used more in Germany. It's one of those which needs approaching carefully.

    Good luck and let us know.

  • I'm not sure I would ask my GP anything to do with Hawthorn....she doesn't take AF seriously so why would I expect an answer to Hawthorn ...

You may also like...